Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 167, NWS Nashville, TN

May 19, 1997Davidson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 19, 1997, 8:55 PM CDT for Davidson County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 1997, 8:55 PM CDT (01:55 UTC)
Expired
May 19, 1997, 9:30 PM CDT
In force
35 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Davidson County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 906 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
906 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

318 
WUUS1 KBNA 200154 RRA
SVRBNA
TNC037-200230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
855 PM CDT MON MAY 19 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  930 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...SOUTHERN DAVIDSON COUNTY
 
AT 857 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTH NASHVILLE
MOVING EAST AT 30 MPH. THIS STORM WILL LIKELY PRODUCE WIND GUSTS NEAR 60
MPH. THIS STORM WAS HEADED TOWARD ANTIOCH AND SOUTHEAST NASHVILLE.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 8:07 PM CDT, 48 minutes earlier.

Area forecast discussion, May 19, 8:07 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
800 PM CDT MON MAY 19 1997

NOT MUCH TIME TO LOOK AT THINGS THIS EVENING W/ STRONG TO SEVERE
THUNDERSTORMS TO DEAL WITH. SFC MAP REVEALS COLD FRONT FROM NR
SDF...TO HOP...SOUTHWEST TO NEAR MEM. FRONT SHOULD MOVE THROUGH
NW MID STATE BEFORE MIDNIGHT AND ALL OF MID STATE BY AROUND
11-12Z. GOING FCST LUKS GOOD. ONLY SUGGESTION WOULD BE TO BREAK
OFF NW ZONES AND WORD AS SHOWERS AND THUNDERSTORMS THROUGH MIDNIGHT
OR DIMINISHING AFTER MIDNIGHT.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:43 PM CDTTornado WarningOHXFranklin, Lincoln62 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.